• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Jerking after doctor prescribed memantine

Kenbob

Registered User
Jan 11, 2019
21
My wife has moderate Alzheimer's and was prescribed memantine 20 mg but has deleloped jerking which is upsetting for her normally first thing in the mourning enough to spill a hot cup of tea over herself, God lover she keeps saying sorry! Usually lessens after about 2hours
Just wondered if anybody experienced the same problem
 

LynneMcV

Registered User
May 9, 2012
3,976
south-east London
Hi @Kenbob, yes my husband used to do the same. Initially he would make sporadic full body jerks overnight while he slept. Later, like your wife, they would happen sporadically during the day and he would spill hot drinks down him as a result.

He did take memantine but he took it right from the early stages of the disease as he wasn't able to take the normal dose of aricept (donepezil). However, he didn't get the sporadic body jerks right from the start - he was some four years into his diagnosis, once he was in the moderate stages, before they started to happen.

As these episodes became more and more frequent one consultant said it was the medication but another consultant said it was a natural part of the progression of the disease. In our case I tend to think it was the latter because it took several years before it started to materialise in my husband.

There wasn't much I could do but I did stop filling his mug up to the top. I also added a little extra milk or cold water so that it was still hot enough to enjoy, but not too hot that it would burn him should he splash any down himself. After I explained what was happening, the staff at the day centres and memory cafes we attended did the same.

Fortunately, the situation made him laugh rather than distress him (once I'd worked out the optimum temperature) but when it first started to happen he was, like your wife, very apologetic bless him.
 

canary

Registered User
Feb 25, 2014
12,885
South coast
My OH has epilepsy which he has had for 25 years after a car accident and he often has small seizures which make him spill things. When I give him coffee I put a small deep-rimmed tray on his lap so that if he spills the coffee it (mostly) goes in the tray rather that over him.
 

karaokePete

Registered User
Jul 23, 2017
5,561
N Ireland
Seizures are listed as a 'very rare' possible side effect of Memantine so if these jerks started soon after starting that medication they should be reported to the GP.
 

Kenbob

Registered User
Jan 11, 2019
21
My OH has epilepsy which he has had for 25 years after a car accident and he often has small seizures which make him spill things. When I give him coffee I put a small deep-rimmed tray on his lap so that if he spills the coffee it (mostly) goes in the tray rather that over him.
Hi @Kenbob, yes my husband used to do the same. Initially he would make sporadic full body jerks overnight while he slept. Later, like your wife, they would happen sporadically during the day and he would spill hot drinks down him as a result.

He did take memantine but he took it right from the early stages of the disease as he wasn't able to take the normal dose of aricept (donepezil). However, he didn't get the sporadic body jerks right from the start - he was some four years into his diagnosis, once he was in the moderate stages, before they started to happen.

As these episodes became more and more frequent one consultant said it was the medication but another consultant said it was a natural part of the progression of the disease. In our case I tend to think it was the latter because it took several years before it started to materialise in my husband.

There wasn't much I could do but I did stop filling his mug up to the top. I also added a little extra milk or cold water so that it was still hot enough to enjoy, but not too hot that it would burn him should he splash any down himself. After I explained what was happening, the staff at the day centres and memory cafes we attended did the same.

Fortunately, the situation made him laugh rather than distress him (once I'd worked out the optimum temperature) but when it first started to happen he was, like your wife, very apologetic bless him.
Many thanks for your replies and advice I am new to this forum but a can already see how kind and eager people are to help by sharing their experiences. Thankyou x
 

vmmh

Registered User
Jun 25, 2018
72
The muscle jerks are called myoclonus and are a part of the disease process. They can vary in frequency and intensity and may or may not be affected by medications. Sometimes a muscle relaxant helps to calm them down. They can be mild, enough to spill a drink, or they can be very widespread and may cause a fall. They can also be painful.